North Dakota, 2020

High Wind in North Dakota, May 9, 2020

May 9, 2020 · NWS BIS · 4 events in 4 counties and zones

An Alberta clipper moved through the Northern Plains with gusty north to northwest winds in its wake. The strongest winds occurred over southwest North Dakota.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An Alberta clipper moved through the Northern Plains with gusty north to northwest winds in its wake. The strongest winds occurred over southwest North Dakota. The highest wind gust reported was 68 mph in Hettinger County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 9, 7:31 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 9, 7:31 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
831 AM CDT Sat May 9 2020

.UPDATE...
Issued at 819 AM CDT Sat May 9 2020

Radar and satellite loops show a well defined circulation centered
in west central North Dakota this morning tracking southeast at
30 kts. A well defined deformation zone also appears across north
central North Dakota from near Crosby east through Minot and
Rugby. Dual Doppler radar CC values near 100 confirm rain has been
transition to all snow north of Rugby. Rolla showing 1/4 mile in
snow, Rugby down to one half mile at this time. Speed and
compactness of this feature should limit impacts to this morning
and early afternoon. Current forecast looks good.

UPDATE Issued at 645 AM CDT Sat May 9 2020

Rain has turned to snow across northwest and much of north central
North Dakota as the surface low is now developing southeast from
Minot to Jamestown. Periods of moderate to heavy snow are
expected to continue over the next couple of hours across
Bottineau into Rollette county.

Otherwise expect a period of rain and/or snow, combined with
strong winds to drop north to south across the forecast area
today. This may produce a period of a couple hours of nasty
driving conditions at any one location, especially if there is
more snow than rain. The entire band of wrap around moisture will
exit the southeast forecast area by around 22-24 UTC.

&&

.SHORT TERM...(Today and tonight)
Issued at 305 AM CDT Sat May 9 2020

Forecast highlights in the short term include wind and snow
associated with a clipper system that drops southeast through the
forecast area this morning and early this afternoon.

currently the surface low is situated Bowbells ND. The cold front
extends south to near Hazen and then back southwest to Hettinger
and Buffalo SD. Widespread showers have developed along and ahead
of the cold front, across much of central North Dakota.

The wrap around moisture is pushing south through southern
Saskatchewan and should drop down into eastern Montana and western
ND in the next hour or two. Overall, it looks like the surface low
is a bit farther north than was forecast yesterday and now tracks
southeast to near Jamestown this morning and into far southeast ND
or northeast SD by early afternoon. This would likely place the
snow a little farther east and would lessen the amounts over the
north central due to warmer temperatures and a delayed start to
any snowfall. Currently temperatures are in the mid to upper 30s
over the north central. Latest radar shows possible banding
setting up over portions of Bottineau into southern Renville and
northeast Pierce counties. Latest observation from Rolla shows
precipitation just changed over from rain to snow. It looks like
this area, from north central Bottineau County east through
Rolette and far northern Pierce counties would see the best
potential for accumulating snows this morning. A blend of model
qpf gave 2-4 inches for this area with the highest amounts over
northeast Rolette. This seems reasonable for now, but will need to
monitor for potential higher bands over this area. To the west of
here, we think snow amounts will be lighter as snow won't begin
until later and there is less banding potential. However for the
time being, we will continue the Winter Weather Advisory as there
should still be a period of strong winds and a mix of rain and
snow, or all snow this morning, to the north of the surface low as
it tracks southeast.

The second issue is the winds today. To begin with, winds have
been gusting to 40-45 mph behind the cold front, which is now
pushing through the southwest. We started the southern portion of
the advisory at the same time as the first, 09Z, instead of 12Z, as
there will be an initial bout of winds with the cold front shortly
for areas of south central ND west of the Missouri.

Other than that, we kept the advisory as is. We considered
extending the advisory eastward into the south central and will
continue to monitor. There is a strong fall rise couplet that
pushes southeast through central ND this morning, along with a
strong surge of cold advection. Latest RAP shows this pushing
through the Bismarck Metro area between 15-17 UTC. It looks like
these two ingredients line up well for only a short period of
time. It will be windy today across western and central North
dakota, but as far as areas east of the current advisory, it looks
like a short period of near advisory or advisory criteria winds.
With a northeast surface flow, it's uncertain how additive the
isallobaric component will be to the surface winds when the
strongest cold advection is occurring. Again, it's something to
monitor but not enough certainty to extend the advisory east at
this time.

It looks like about everyone east of the Missouri will see at
least a mix of rain and snow, but outside of the advisory area, it
looks like a pretty quick shot of rain/snow and wind possibly all
around the same time as the deformation zone drops through the
central part of the state, trailing the nearly stacked low.

A secondary clipper drops south along the Montana border tonight.
This will bring a chance of rain and snow to north west into north
central ND this evening, but late evening and beyond, temperatures
will be cold enough for all snow and there might be some light
accumulations of maybe around an inch or so from west central into
southwest ND by Sunrise on Mothers Day.

.LONG TERM...(Sunday through Friday)
Issued at 305 AM CDT Sat May 9 2020

After the Mothers Day surprise for the southwest Sunday morning,
it looks like a quiet but cold period through the middle of next
week. We wouldn't be surprised if we see some near record or
record lows early next week.

A zonal flow take shape by mid week. Impulses moving through the
area Tuesday through Thursday will bring a chance of
precipitation to the area. Unfortunately, we will be cold enough
that we might see a mix of rain and snow at night. We finally see
some moderating temperatures as we head into the end of the work
week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 645 AM CDT Sat May 9 2020

Surface low pressure situated near KMOT at 11 UTC will drop
quickly southeast into southwest Minnesota by 18 UTC. As the
clipper drops southeast, widespread MVFR to occasional IFR
ceilings and Vsbys are expected in rain and snow. Additionally
strong northerly winds will develop behind the exiting low.
Conditions are expected to quickly improve from northwest to
southeast from mid afternoon through early evening. Another quick
moving clipper will drop south along the Montana border between
00-06 UTC and may influence KXWA and KDIK with a period of light
snow and MVFR ceilings.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 PM CDT /3 PM MDT/ this afternoon for
NDZ018-033-034-040>045.

Winter Weather Advisory until 3 PM CDT this afternoon for
NDZ003>005-012-013.

Wind Advisory until 10 AM CDT /9 AM MDT/ this morning for NDZ001-
009-017-031-032.

&&

UPDATE...WAA
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, May 9, 7:33 AM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
833 AM CDT Sat May 9 2020

NDZ003>005-012-013-101345-
Renville-Bottineau-Rolette-McHenry-Pierce-
833 AM CDT Sat May 9 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota.

.DAY ONE...Today and Tonight

A Winter Weather Advisory remains in effect through early
this afternoon. See www.weather.gov/bis for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any snowfall accumulations to
the National Weather Service in Bismarck at 1-800-247-0212.

NDZ001-009-017-031-032-101345-
Divide-Williams-McKenzie-Golden Valley-Billings-
833 AM CDT Sat May 9 2020 /733 AM MDT Sat May 9 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

A Wind Advisory remains in effect through mid morning. See
www.weather.gov/bis for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ018-033-034-040>045-101345-
Dunn-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
833 AM CDT Sat May 9 2020 /733 AM MDT Sat May 9 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect through mid afternoon. See
www.weather.gov/bis for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ002-010-011-019>023-025-035>037-046>048-050-051-101345-
Burke-Mountrail-Ward-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
833 AM CDT Sat May 9 2020 /733 AM MDT Sat May 9 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 9, 7:42 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
842 AM CDT SAT MAY 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 AM     NON-TSTM WND GST 10 NW WILLISTON         48.26N 103.75W
05/09/2020  M62 MPH          WILLIAMS           ND   ASOS

            PEAK WIND GUST.

&&
Local storm report, May 9, 8:12 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
912 AM CDT SAT MAY 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 AM     NON-TSTM WND GST 1 NNW HETTINGER         46.02N 102.65W
05/09/2020  M58 MPH          ADAMS              ND   ASOS

            ASOS STATION KHEI HETTINGER AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Hettinger

When
May 9, 9:00 AM CST to 1:00 PM CST
Where
Hettinger forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Williams Lookout RAWS reported wind gusts to 68 mph.

High Wind, Bowman

When
May 9, 9:00 AM CST to 1:00 PM CST
Where
Bowman forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Bowman AWOS reported wind gusts to 60 mph.

High Wind, Adams

When
May 9, 9:00 AM CST to 1:00 PM CST
Where
Adams forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Hettinger ASOS reported wind gusts to 62 mph.

High Wind, Slope

When
May 9, 9:00 AM CST to 1:00 PM CST
Where
Slope forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
RAWS
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Slope County had estimated wind gusts to 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883700, 883701, 883703, 883704.